There have been many warnings, including from the Institute for Safe Medication Practices (ISMP), about the risk of QTc prolongation and ventricular arrhythmias in patients who take azithromycin and chloroquine or hydroxychloroquine together.

Postmarketing cases of torsades de pointes and ventricular arrhythmias have been reported with the use of chloroquine and hydroxychloroquine. In fact, drug labeling warns against administering these drugs with others that have the potential to prolong the QT interval, such as azithromycin. Since ISMP’s warning, the institute has received a report of a hospitalized patient who suffered cardiac arrest because of QTc prolongation from the combination of azithromycin and hydroxychloroquine.

A 70-year-old woman with a history of adrenal insufficiency, chronic obstructive pulmonary disease, hypertension, and non-Hodgkin lymphoma was hospitalized with a cough and shortness of breath. She was initially treated for community-acquired pneumonia with oral azithromycin 500 mg on day 1, followed by 250 mg daily for 4 days, along with ceftriaxone 1 g intravenous every 24 hours. She was tested for coronavirus disease 2019 (COVID-19) and was positive. One day after the azithromycin and ceftriaxone were discontinued, the patient was started on oral hydroxychloroquine 400 mg twice daily on day 1, followed by 400 mg daily for 4 days.

On the fifth and last day of taking hydroxychloroquine, the patient developed ventricular fibrillation and experienced a cardiac arrest. After 2 cycles of cardiopulmonary resuscitation, return of spontaneous circulation was achieved. An electrocardiogram (ECG) performed afterward showed a dramatically prolonged QTc of 605 ms (a borderline QTc for women is between 451 and 470 ms, an abnormally long QTc is above 470 ms), and all QTc-prolonging medications were discontinued. Initially, the patient was not responding neurologically. However, after undergoing targeted temperature management (therapeutic hypothermia) post arrest, the patient is responding and is expected to recover with good neurological function.

The hospital determined that the patient suffered ventricular fibrillation and cardiac arrest due to QTc prolongation from the combination of azithromycin and hydroxychloroquine. Even though the patient did not receive the drugs concomitantly, given the long half-life of azithromycin (68-72 hours in adults) it was suspected that azithromycin was near or still at a therapeutic concentration when the patient started receiving hydroxychloroquine.

On April 24, 2020, the FDA also alerted the public that it was aware of reports of serious heart rhythm problems in patients with COVID-19 who are treated with chloroquine or hydroxychloroquine, often in combination with azithromycin and other QT-prolonging medicines.1 The reports have come from both inpatient and outpatient settings.

This adverse drug event and the FDA’s Drug Safety Communication highlight the need for ECG monitoring of all patients who receive these medications close together or in combination. However, this may be difficult or impossible to do on an ongoing basis in outpatient settings. As a result, consider restricting the use of chloroquine and hydroxychloroquine to prevent or treat COVID-19, either alone or combined with azithromycin, to appropriate clinical trial or hospitalized patients.

If these agents are used, it is critical to screen for other drugs the patient is taking that prolong the QT interval. One tool to use is the MedSafety Scan (https://medsafetyscan.org/). Launched by the nonprofit Arizona Center for Education and Research on Therapeutics (AZCERT), it is available free of charge, although registration is required. MedSafety Scan calculates the QT-risk score for QT prolongation and torsades de pointes, provides a report if any prescribed drugs are in the QT drugs database from CredibleMeds (www.crediblemeds.org), and screens for contraindicated drug pairs or major drug-drug interactions. CredibleMeds, which received a 2015 ISMP Cheers Award,2 is a resource for safe medication use and focuses on drugs that increase the risk of torsades de pointes.

Note that azithromycin has a half-life of up to 72 hours; chloroquine, up to 5 days; and hydroxychloroquine, up to 40 days. Therefore, discontinuing 1 drug and starting another too soon may result in a similar adverse drug event. In addition, remember that elderly patients with other serious underlying conditions who are already vulnerable to complications from COVID-19 may be at higher risk for cardiac and hepatic adverse effects from these agents.

REFERENCES
  1. FDA drug safety communication: FDA cautions against use of hydroxychloroquine or chloroquine for COVID-19 outside of the hospital setting or a clinical trial due to risk of heart rhythm problems. FDA. April 24, 2020. Accessed June 23, 2020. https://www.fda.gov/media/137250/download
  2. 18th Annual ISMP CHEERS Awards: looking into the future for medication safety. ISMP. December 17, 2015. Accessed June 23, 2020. https://ismp.org/resources/18th-annual-ismp-cheers-awards-looking-future-medication-safety